Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Riverton, WY

June 20, 2004Washakie County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 20, 2004, 3:02 PM MDT for Washakie County, Wyoming. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2004, 3:02 PM MDT (21:02 UTC)
Expired
Jun 20, 2004, 3:45 PM MDT
In force
43 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 108 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2004-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2004-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 202102
SVRRIW
WYC043-202145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
300 PM MDT SUN JUN 20 2004

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WASHAKIE COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 345 PM MDT

* AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME NORTHWESTERN WASHAKIE COUNTY...OR ABOUT 23 MILES WEST OF   
  WORLAND...AND MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN WASHAKIE COUNTY AROUND 310 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4411 10832 4411 10852 4396 10836 4389 10830

$$

LIPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:34 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 20, 1:34 PM MDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
134 PM MDT SUN JUN 20 2004

.TONIGHT THROUGH WEDNESDAY...
UPPER TROF OVER SW MONTANA...NORTHEAST IDAHO AND NORTHWEST WYOMING
THIS AFTERNOON.  GOOD FOCUSING FOR THUNDERSTORM DEVELOPMENT ACROSS
THE CWA. HAD A FEW REPORTS OF PEA SIZED HAIL FROM THE CRANDALL
AREA.  UPPER TROF BEING STRETCHED AS STRONG NORTHERLY FLOW BEHIND
IT APPROACHES. RUC SHOWING DECENT CAPES AROUND THE AREA THIS
AFTERNOON...THOUGH THE BEST OVER THE EASTERN NATRONA COUNTY WHERE
THEY BECOME GREATER THAN 1000 J/KG.  RUC HAS LIS DOWN TO -6 OVER
THIS AREA...HAS SECONDARY BULLS EYES OF -5 OVER SWEETWATER CO AND THE
NORTHWEST.  THE REST OF THE AREA HAS LIS BETWEEN -2 AND -4 WITH CAPES
OVER 200 J/KG.  PLENTY OF INSTABILITY AND DYNAMICS FOR SCATTERED
THUNDERSTORMS WITH ISOLATED SEVERE ACROSS THE CWA.  THE UPPER TROF
MOVES THROUGH THROUGH THIS AFTERNOON AND OVERNIGHT.  MORE STABLE
AIR WILL WORK IN BEHIND IT...THOUGH MONDAY WE SHOULD SEE ISOLATED
INSTABILITY SHOWERS/THUNDERSTORMS AS COLD TROF SWINGS THROUGH.  SOME
ENHANCEMENT OVER THE EAST AS A SECONDARY SHORTWAVE CLIPS.
OTHERWISE NORTHWEST FLOW HANGS IN BETWEEN BUILDING RIDGE AND
CYCLONIC FLOW AROUND HUDSON BAY LOW.  MORE ANTICYCLONIC NORTHWEST
FLOW FOR TUESDAY AND WEDNESDAY AS RIDGE MOVES IN.  GFS HINTING AT
A WAVE MOVING THROUGH WEDNESDAY IN THE FLOW...WILL KEEP IT DRY FOR
NOW.  MUCH COOLER AIR MOVES IN TONIGHT AND MONDAY MAINLY EAST OF
THE DIVIDE AS A COLD FRONT MOVES THROUGH.

.WEDNESDAY THROUGH SUNDAY...
OVERALL THE LONG RANGE MODELS ARE KEEPING THE RIDGE TO THE WEST OF
WY AND A NW FLOW OVER THE AREA THROUGH SAT. THEN THE LONG RANGE GFS
NUDGES THE RIDGE TO THE EAST SUN/MON WITH THE AXIS OVER CENT WY AT
00Z TUE. WILL HAVE TO WAIT AND SEE HOW FAST THIS WX PATTERN WANTS TO
CHANGE BY NEXT WEEKEND. UNTIL THEN THE WX PROBLEM WILL BE THE
POSSIBILITY OF AFTERNOON/EVE CONVECTION WED-SAT. HAVE KEPT WED DRY
AND ADDED LOW POPS TO THU PM/EVE AS INSTABILITY PROGD ALONG WITH THTE
RIDGE AROUND. HAVE MAINTAINED THE POPS FOR FRI/SAT IN AFTERNOON/
EVENING HOURS. STILL EXPECTING SOME SURGES OF COOL AIR IN THIS NW
FLOW WITH THE MAIN IMPACT BEING A WIND SHIFT AND SLIGHTLY COOLER
HIGHS. HAVE KEPT HIGHS WED-SAT ABOUT THE SAME. WENT DRY SUN WITH
SLIGHTLY WARMER HIGHS BASED SOLELY UPON THE LONG RANGE GFS TREND OF
MOVING RIDGE CLOSER.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

TWB/AR
Hazardous weather outlook, Jun 20, 5:00 AM MDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SUN JUN 20 2004

WYZ001>020-022>030-211100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE AREA
TODAY. A FEW OF THE STRONGEST STORMS WILL CONTAIN HAIL UP TO
NICKEL SIZE...WIND GUSTS OVER 50 MPH...HEAVY RAIN AND FREQUENT
LIGHTNING. LOCALIZED RAINFALL UP TO ONE INCH IS ONCE AGAIN POSSIBLE
WITH THE STRONGER STORMS. SOME OF THESE STORMS WILL CONTINUE WELL
INTO THE NIGHT. THUNDERSTORMS OVER WESTERN WYOMING WILL INTENSIFY BY
MIDDAY AND CONTINUE INTO THE EARLY EVENING. ACROSS CENTRAL WYOMING...
STORMS WILL LIKELY BEGIN FORMING DURING THE AFTERNOON AND INCREASE
INTO THE EVENING HOURS...ESPECIALLY FROM RIVERTON TO CASPER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED LATE DAY THUNDERSTORMS ARE EXPECTED ONCE AGAIN IN WESTERN
WYOMING ON MONDAY WITH ISOLATED THUNDERSTORMS IN CENTRAL WYOMING. THE
STRONGEST STORMS MAY ONCE AGAIN PRODUCE MARBLE AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL OF THREE QUARTERS OF AN
INCH OR GREATER...WIND GUSTS OVER 60 MPH AND SIGNIFICANT RAINFALL
ASSOCIATED WITH THUNDERSTORMS TODAY.

SKRBAC

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:23 PM MDTSevere Thunderstorm WarningRIWFremont52 min
Jun 19, 7:15 PM MDTSevere Thunderstorm WarningRIWFremont60 min
Jun 20, 1:10 PM MDTSevere Thunderstorm WarningRIWFremont50 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.